New Upper Bound on Vertex Folkman Numbers

  • Andrzej Dudek
  • Vojtěch Rödl
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4957)


In 1970, J. Folkman proved that for a given integer r and a graph G of order n there exists a graph H with the same clique number as G such that every r coloring of vertices of H yields at least one monochromatic copy of G. His proof gives no good bound on the order of graph H, i.e. the order of H is bounded by an iterated power function. A related problem was studied by Łuczak, Ruciński and Urbański, who gave some explicite bound on the order of H when G is a clique. In this note we give an alternative proof of Folkman’s theorem with the relatively small order of H bounded from above by O(n 3log3 n). This improves Łuczak, Ruciński and Urbański’s result.


Ramsey theory vertex Folkman numbers 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Brown, J.I., Rödl, V.: A Ramsey type problem concerning vertex colourings. J. Comb. Theory, Ser. B 52(1), 45–52 (1991)zbMATHCrossRefGoogle Scholar
  2. 2.
    Coles, J., Radziszowski, S.: Computing the Folkman number F v(2,2,3;4). J. Combinatorial Mathematics and Combinatorial Computing 58, 13–22 (2006)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Eaton, N., Rödl, V.: A canonical Ramsey theorem. Random Structures and Algorithms 3(4), 427–444 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Folkman, J.: Graphs with monochromatic complete subgraphs in every edge coloring. SIAM J. Appl. Math. 18, 19–24 (1970)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Royle, G., Godsil, C.: Algebraic graph theory. Springer, New York (2001)zbMATHGoogle Scholar
  6. 6.
    Kolev, N., Nenov, N.: New upper bound for a class of vertex Folkman numbers. Electronic J. Comb. 13, #R14 (2006)MathSciNetGoogle Scholar
  7. 7.
    Lazebnik, F., Ustimenko, V.A., Woldar, A.J.: Polarities and 2k-cycle-free graphs. Disc. Math. 197/198, 503–513 (1999)MathSciNetGoogle Scholar
  8. 8.
    Łuczak, T., Ruciński, A., Urbański, S.: On minimal vertex Folkman graphs. Disc. Math. 236, 245–262 (2001)CrossRefGoogle Scholar
  9. 9.
    Thas, J.A.: Generalized polygons. In: Buekenhout, F. (ed.) Handbook on incidence geometry, ch. 9, North Holland, Amsterdam (1995)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Andrzej Dudek
    • 1
  • Vojtěch Rödl
    • 1
  1. 1.Department of Mathematics and Computer ScienceEmory UniversityAtlantaUSA

Personalised recommendations